Note on a theorem of Murray. (English) Zbl 0063.03692

From the introduction: In a recent paper [Trans. Am. Math. Soc. 58, 77–95 (1945; Zbl 0063.04140)] F. J. Murray has shown that in any reflexive separable Banach space \(\mathfrak B\) every closed subspace \(\mathfrak M\) admits what he calls a quasi-complement, that is, a second closed subspace \(\mathfrak N\) such that \(\mathfrak M\cap\mathfrak N = 0\) and such that \(\mathfrak M + \mathfrak N\), the smallest subspace containing both \(\mathfrak M\) and \(\mathfrak N\), is dense in \(\mathfrak B\). It is the purpose of this note to give a simpler proof of the following somewhat more general theorem.
Theorem. Let \(\mathfrak B\) be a separable normed linear space (not necessarily reflexive or even complete) and let \(\mathfrak M\) be a closed subspace of \(\mathfrak B\). Then there exists a second closed subspace \(\mathfrak N\) such that \(\mathfrak M\cap\mathfrak N = 0\) and \(\mathfrak M + \mathfrak N\) is dense in \(\mathfrak B\).
In proving this theorem it is convenient to make use of the notion of closed subspace of a linear system discussed at length in Chapter III of [S. Banach, Théorie des opérations linéaires. (1932; Zbl 0005.20901)].


46-XX Functional analysis
Full Text: DOI


[1] F. J. Murray, Quasi-complements and closed projections in reflexive Banach spaces, Trans. Amer. Math. Soc. 58 (1945), 77 – 95. · Zbl 0063.04140
[2] George W. Mackey, On infinite-dimensional linear spaces, Trans. Amer. Math. Soc. 57 (1945), 155 – 207. · Zbl 0061.24301
[3] S. Banach, Théorie des operations linéaires, Warsaw, 1932. · JFM 58.0420.01
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.